South Dakota, 2015

Damaging Winds in South Dakota, July 25, 2015

July 25, 2015 · NWS UNR · 7 events in 4 counties and zones

A line of severe thunderstorms strengthened as it crossed northwestern into south central South Dakota. The storms produced strong wind gusts from near Belle Fourche to the Philip and Kadoka areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms strengthened as it crossed northwestern into south central South Dakota. The storms produced strong wind gusts from near Belle Fourche to the Philip and Kadoka areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 12:39 AM MST, 56 minutes earlier.

Area forecast discussion, Jul 25, 12:39 AM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 AM MDT SAT JUL 25 2015

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 137 AM MDT SAT JUL 25 2015

LATEST WATER VAPOR IMAGES INDICATED MIDLEVEL HIGH PRESSURE OVER
THE SRN CONUS WITH QUASI-ZONAL FLOW ACROSS THE NRN CONUS. A SHORT-
WAVE TROUGH WAS MOVING ACROSS NRN WY...WHICH WAS SUPPORTING SCT
TSRA FROM NERN WY INTO WRN SD. LOW-LEVEL THETA-E ADVECTION ALSO
WAS STRONG OVER WRN SD AND THUS EXPECT STORMS TO CONTINUE THE REST
OF THE NIGHT AS THE UPPER TROUGH MOVES EAST.

OVERALL THE LARGE MIDLEVEL HIGH OVER THE SRN CONUS WILL SHIFT SLOWLY
EWD A TAD THROUGH 12Z MONDAY WHILE AN UPPER LOW OVER WCNTRL BRITISH
COLUMBIA DEVELOPS/MOVES INTO THE PACIFIC NW. THIS WILL ALLOW FOR A
LOW-LEVEL THERMAL RIDGE TO SETUP OVER THE WRN CWA AND WILL FOSTER
HOT WEATHER FOR THE WEEKEND INTO MONDAY.

FOR TODAY THE S/W TROUGH WILL MOVE TO CNTRL SD WITH THE BEST QDIV
OVER THE ERN CWA BY LATE AFTN. EXPECT THE ABOVE-MENTIONED TSRA
CLUSTER TO TRANSLATE ESEWD TOWARD SCNTRL SD...WHERE THE BEST SVR
WEATHER POTENTIAL APPEARS TO BE THIS AFTN WITH SBCAPE OF 1500-3000
J/KG AND 0-6KM SHEAR OF 40-50 KT. SCT TSRA ALSO MAY REDEVELOP OVER
THE BLKHLS NWD THIS AFTN. BY TNGT THE TSRA SHOULD BE OVER THE ERN
CWA AS THE S/W TROUGH MOVES EAST.

ON SUNDAY A WEAK SHORT-WAVE TROUGH WILL MOVE FROM CNTRL WY INTO WRN
SD. LARGE-SCALE ASCENT AND SHEAR WILL NOT BE AS STRONG AS TODAY...SO
EXPECT LESS COVERAGE AND INTENSITY OF STORMS...WITH THE BEST CHANCES
OVER WRN SD. TSRA WILL AGAIN SHIFT INTO CNTRL SD SUNDAY EVNG. AT THE
SAME TIME A LOW-LEVEL THERMAL RIDGE WILL MOVE OVER ERN WY WITH A
STRONG 850-MB LOW-LEVEL JET STREAM DEVELOPING OVER THE WRN CWA...IN
RESPONSE TO DEEPENING PAC NW UPPER LOW. THIS COULD KEEP TEMPS UP AND
RH RELATIVELY LOW...SO WILL HAVE TO MONITOR THIS FOR LATER FIRE-
WEATHER CONCERNS.

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 137 AM MDT SAT JUL 25 2015

UPPER LOW OVER THE PACIFIC NORTHWEST WILL MOVE ACROSS THE NRN
PLAINS/SRN CANADA MONDAY INTO TUESDAY. WARM AND UNSTABLE AIR WILL
ADVECT INTO THE REGION AHEAD OF THE LOW...WITH TEMPS IN THE 90S
AND DEWPOINTS ACROSS THE CNTRL SD PLAINS IN THE 60S MONDAY. DRIER
AIR WILL RESIDE OVER NORTHEASTERN WYOMING...AND WITH BREEZY
WINDS...WILL HAVE TO WATCH THE FIRE POTENTIAL THERE. COULD SEE
STORMS DEVELOP ALONG A COOL FRONT SOUTH OF THE SURFACE LOW MONDAY
INTO MONDAY NIGHT...HOWEVER BEST UPPER LEVEL FORCING APPEARS TO BE
NORTH OF THE CWA. COOLER AND DRIER AIR WILL PUSH IN BEHIND THE
FRONT AND REMAIN FOR THE REST OF THE LONG TERM. TEMPS WILL BE NEAR
TO SLIGHTLY BELOW AVERAGE...WITH A GRADUAL WARMING TREND THROUGH
THE END OF THE WEEK.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT
ISSUED AT 137 AM MDT SAT JUL 25 2015

LOCAL MVFR VSBY AND GUSTY WINDS WITH LINGERING SHOWERS
AND THUNDERSTORMS EARLY THIS MORNING. OTHERWISE VFR CONDITIONS WILL
PREVAIL THROUGH DAY. SCATTERED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...POJORLIE
AVIATION...POJORLIE
Hazardous weather outlook, Jul 24, 3:44 AM MST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT FRI JUL 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
444 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS THIS
AFTERNOON...AND MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS.
ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOUTH
DAKOTA OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY OVER SOUTH
CENTRAL SOUTH DAKOTA. STORMS CONTINUING LATE SATURDAY NIGHT MAY
ALSO PRODUCE HEAVY RAIN OVER WEST CENTRAL SOUTH DAKOTA.
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH
SEVERE THUNDERSTORMS POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 25, 12:32 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 AM MDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             1 SW DOWNTOWN GILLETTE  44.28N 105.52W
07/25/2015  E0.88 INCH       CAMPBELL           WY   LAW ENFORCEMENT

&&

POJORLIE
Special weather statement, Jul 25, 12:37 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 AM MDT SAT JUL 25 2015

WYZ054>057-071-250830-
SOUTHERN CAMPBELL WY-WYOMING BLACK HILLS WY-WESTERN CROOK WY-
NORTHERN CAMBELL WY-NORTHEASTERN CROOK WY-
137 AM MDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND CENTRAL
CROOK COUNTIES UNTIL 230 AM MDT...

AT 137 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALZADA TO 8 MILES
SOUTHWEST OF ROZET...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN GILLETTE...MOORCROFT...PINE HAVEN...HULETT...ALVA...
OSHOTO...NEW HAVEN...CARLILE...ROZET...DEVILS TOWER NATIONAL
MONUMENT...KEYHOLE RESERVOIR AND DEVILS TOWER JUNCTION.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 132 AND
161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4419 10550 4501 10468 4499 10406 4496 10406
      4418 10491
TIME...MOT...LOC 0737Z 252DEG 17KT 4497 10438 4418 10530

POJORLIE
Local storm report, Jul 25, 12:49 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 AM MDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             8 S DOWNTOWN GILLETTE   44.18N 105.50W
07/25/2015  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

POJORLIE
Local storm report, Jul 25, 12:53 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 AM MDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             ROZET                   44.28N 105.20W
07/25/2015  E0.88 INCH       CAMPBELL           WY   PUBLIC

&&

POJORLIE
Local storm report, Jul 25, 12:57 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
157 AM MDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
07/25/2015  M47 MPH          CAMPBELL           WY   ASOS

&&

BUNKERS
Special weather statement, Jul 25, 1:09 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 AM MDT SAT JUL 25 2015

SDZ012-024-025-WYZ057-071-250900-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-NORTHEASTERN CROOK WY-
209 AM MDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHWESTERN BUTTE AND NORTHEASTERN CROOK COUNTIES UNTIL 300 AM
MDT...

AT 209 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALADDIN...OR 18 MILES WEST OF BELLE FOURCHE...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPEARFISH...BELLE FOURCHE...SAINT ONGE...BEULAH...FRUITDALE...
ALADDIN...BELLE FOURCHE RESERVOIR AND NORTHEASTERN SPEARFISH CANYON.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 18.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 197 AND 207.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4452 10442 4483 10435 4485 10361 4442 10375
TIME...MOT...LOC 0809Z 271DEG 33KT 4469 10423

POJORLIE

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 25, 1:35 AM MST to 1:55 AM MST
Where
Butte County, Belle Fourche Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.730, -103.860

Thunderstorm Wind, Butte

When
July 25, 2:30 AM MST
Where
Butte County, Hoover
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.110, -103.270

The cooperative observer estimated wind gusts at least 70 mph.

Thunderstorm Wind, Meade

When
July 25, 2:50 AM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
45.005, -102.861

Thunderstorm Wind, Meade

When
July 25, 3:32 AM MST
Where
Meade County, (D07)faith Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Meade

When
July 25, 3:45 AM MST
Where
Meade County, Howes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.620, -102.050

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
July 25, 4:58 AM MST to 4:59 AM MST
Where
Haakon County, (Php)philip Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Jackson

When
July 25, 5:10 AM MST
Where
Jackson County, 9.99 mi NNW of Kadoka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -101.560

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592245, 596306, 592246, 592247, 592249, 592252, 592251.